MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SL-230SP-40-S
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was observed and the sheath was extended over the link wires and a portion of the forceps cups housing.The sheath also exhibits a folded back appearance.The sheath being extended over this section prevented the forceps cups from opening.Despite the sheath being extended the device would advance and retract from the endoscope.However, the cups would not open.During our evaluation the cups were visually evaluated and potential cup misalignment was observed.The device is being sent back to the supplier for further evaluation where the final determination of cup misalignment will be determined based on the manufacturer¿s specifications.The supplier provided the following evaluation: the device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined the following: the returned device was tested for "would not open." during functional testing, with the device coiled in three (3), approximately eight (8) inch loops, it was confirmed that the device would not operate properly when the handle was manipulated.Upon further investigation, it was noted that the coating was over the tip assembly and contacting the forks.The coating is interfering with the movement of the forks.The coating also caused the cups to misalign.The coating was trimmed off of the tip and the device opens and closes with the device coiled in three (3), approximately eight (8) inch loops.The reported defect of unable to open the cups was confirmed.The device was inspected for misaligned cups visually and under magnification.The teeth of the jaws were within specification after the coating was trimmed back.The reported defect of misaligned cups could not be confirmed.The failure was due to the coating interfering with the fork.The root cause is unknown.The device history records were reviewed.The assembly orders for this lot were manufactured in july 2017.Relevant defects were noted in the manufacturing and/or final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the "forceps will not open" issue experienced by the customer was confirmed.During functional testing, the device would not operate properly.It was determined that the device would not open due to the coating interfering with the fork.It should be noted that the device was manufactured prior to the implementation of a new trimmer in august 2017.The device was evaluated for misalignment and was determined to be within specification.The root cause of the coating extending over the fork could not be determined.All devices receive a 100% inspection prior to shipment.During manufacturing of the device, the sheath is placed on the coiled catheter prior to the assembly of the forceps cup housing.The instructions for use states: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura serrated large forceps are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
In preparation for a procedure, the user selected a cook captura serrated large forcep-spike.The forceps would not open.The device was tested prior to the procedure and would not open.The procedure was completed with another device with no harm to the patient." the device was evaluated on 09/25/2017.The device was found to be potentially misaligned due to the sheath protruding over the cups.

Brand Name
CAPTURA SERRATED LARGE FORCEP-SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6954962
Report Number1037905-2017-00644
Device Sequence Number19110475
Product Code FCL
UDI-Device Identifier00827002560765
UDI-Public(01)00827002560765(17)200814(10)W3904931
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SL-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/13/2017
Device Age1 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2017
Initial Report FDA Received Date10/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1